Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Oct 3, 2013, 2:33 AM CDT for 8 counties in Kansas. It took effect at Oct 3, 2013, 3:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2013, 2:33 AM CDT (07:33 UTC)
- In effect from
- Oct 3, 2013, 3:00 PM CDT
- Expired
- Oct 3, 2013, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
244 WWUS83 KDDC 030733 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 233 AM CDT THU OCT 3 2013 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THURSDAY AFTERNOON... .VERY DRY SOUTHWEST WINDS WILL DEVELOP THURSDAY AFTERNOON SOUTH OF A STRENGTHENING LOW PRESSURE AREA CROSS EASTERN COLORADO. THE AIRMASS WILL DRY OUT SIGNIFICANTLY ON DOWNSLOPE SOUTHWEST WINDS BEHIND THE DRYLINE. KSZ074>077-084>087-031545- /O.UPG.KDDC.FW.A.0008.131003T1800Z-131004T0000Z/ /O.NEW.KDDC.FW.W.0017.131003T1800Z-131004T0000Z/ STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE- 233 AM CDT THU OCT 3 2013 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR VERY LOW HUMIDITY AND STRONG SOUTHWEST WINDS FOR FAR SOUTHWEST KANSAS... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING FOR VERY LOW HUMIDITY AND STRONG SOUTHWEST WINDS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 076 HASKELL...FIRE WEATHER ZONE 077 GRAY...FIRE WEATHER ZONE 084 MORTON...FIRE WEATHER ZONE 085 STEVENS...FIRE WEATHER ZONE 086 SEWARD AND FIRE WEATHER ZONE 087 MEADE. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * TIMING...THURSDAY EARLY AFTERNOON THROUGH EARLY EVENING. * RELATIVE HUMIDITY...AS LOW AS 12 PERCENT. * TEMPERATURES...IN THE UPPER 80S TO LOWER 90S. * IMPACTS...VERY AGGRESSIVE FIRE WEATHER BEHAVIOR COULD LEAD TO FIRES QUICKLY GROWING OUT OF CONTROL. OUTDOOR BURNING IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ 42
2 follow-up statements
681 WWUS83 KDDC 031545 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1045 AM CDT THU OCT 3 2013 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON... .VERY DRY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON SOUTH OF A STRENGTHENING LOW PRESSURE AREA CROSS EASTERN COLORADO. THE AIRMASS WILL DRY OUT SIGNIFICANTLY ON DOWNSLOPE SOUTHWEST WINDS BEHIND THE DRYLINE. KSZ074>077-084>087-040000- /O.EXT.KDDC.FW.W.0017.131003T2000Z-131004T0000Z/ STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE- 1045 AM CDT THU OCT 3 2013 ...RED FLAG WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR VERY LOW HUMIDITY AND STRONG SOUTHWEST WINDS FOR FAR SOUTHWEST KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 076 HASKELL...FIRE WEATHER ZONE 077 GRAY...FIRE WEATHER ZONE 084 MORTON...FIRE WEATHER ZONE 085 STEVENS...FIRE WEATHER ZONE 086 SEWARD AND FIRE WEATHER ZONE 087 MEADE. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * TIMING...3 TO 7 PM. * RELATIVE HUMIDITY...AS LOW AS 12 PERCENT. * TEMPERATURES...IN THE UPPER 80S TO LOWER 90S. * IMPACTS...VERY AGGRESSIVE FIRE WEATHER BEHAVIOR COULD LEAD TO FIRES QUICKLY GROWING OUT OF CONTROL. OUTDOOR BURNING IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FINCH
287 WWUS83 KDDC 032348 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 648 PM CDT THU OCT 3 2013 KSZ074>077-084>087-040100- /O.EXP.KDDC.FW.W.0017.000000T0000Z-131004T0000Z/ STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE- 648 PM CDT THU OCT 3 2013 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR VERY LOW RELATIVE HUMIDITIES AND STRONG WINDS FOR FAR SOUTHWEST KANSAS... $$ SUGDEN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 3, 2:26 AM CDT, 7 minutes earlier.
Area forecast discussion, Oct 3, 2:26 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 226 AM CDT Thu Oct 3 2013 ...Updated short term section... .SHORT TERM...(Today and tonight) ISSUED AT 223 AM CDT THU OCT 3 2013 A strong upper level shortwave will continue to strengthen and dig into the Intermountain West today then become an upper level low across the Central and Northern Rockies tomorrow. As this system approaches, an area of surface low pressure across eastern Colorado will strengthen today then shift into Nebraska tonight. This will allow for southerly winds to continue across western Kansas today through tonight. The atmosphere should mix up to 700 mb this afternoon allowing for gusty winds to be felt across the forecast area. Winds will be strongest across South Central Kansas. A slight chance of thunderstorms will be possible across central Kansas this morning with stratus clouds enveloping this area during the morning hours. Otherwise expect mostly clear skies across the remainder of the forecast area. Drier air will also be funneled into far western Kansas where dewpoints of less than 40 degrees will be possible. In combination of warm temperatures and below normal precipitation in this area, fire danger will become a problem in this area. A red flag warning has been issued in this area to reflect this. Temperatures today and tonight will be well above normal with highs today around 90 degrees and lows tonight ranging from the lower 50s across west central Kansas to upper 60s across south central Kansas. .LONG TERM...(Thursday through Tuesday) ISSUED AT 349 PM CDT WED OCT 2 2013 A strong upper level storm system will move into the central Rockies by late Thursday and then eject into the plains by Friday. The main challenges are chance for thunderstorms and timing of strong winds associated with this system. The GFS/ECMWF solutions were followed for the aforementioned system as it moves across the plains. The NAM was much too progressive as is usually the case after 36-48 hrs. Thursday night will be quite warm in south central Kansas with lows in the upper 60s due to breezy south winds and high dewpoints. Cooler 50s can be expected further west where winds will be lighter and dewpoints lower. On Friday as the upper level system moves into the central plains, a strong cold front will pass across southwest Kansas in the evening. A dryline will be situated east of Dodge City in the afternoon. A few thunderstorms may develop along the dryline after 3 pm and these could be severe with large hail, damaging winds and isolated tornadoes given the moderate CAPE and adequate vertical wind shear for supercells. Later in the evening as the cold front overtakes the dryline and reaches the low level moist axis, a line of thunderstorms is expected to develop over south central Kansas. Thunderstorm chances were raised for Pratt and Medicine Lodge. As it becomes clear that the line will develop further west, rain chances can be increased. Strong winds are expected behind the cold front Friday night, and wind advisory criteria will be easily met for several hours. Temperatures will fall into the upper 30s and lower 40s by Saturday morning, but continued northwesterly winds will prevent temperatures from bottoming out. Breezy and cooler weather can be expected Sunday with highs in the 50s to near 60F. Temperatures will fall into the 30s Saturday night as winds drop off to light. A gradual warming trend will commence by Sunday. After Sunday, there are large differences in the models with respect to the large scale pattern over North America early to mid next week. These differences could have a major impact on temperatures and precipitation chances. The ECMWF shows a large and slow moving trough over the western United States, which would delay the next cold front and lead to possible rain chances by mid to late next week. The GEM/GFS show a much more progressive and further north position of the upper level trough, which would result in a cold frontal passage earlier in the week and smaller rain chances. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1213 AM CDT THU OCT 3 2013 A few hours of IFR ceilings will be possible across the HYS terminal this morning as stratus clouds and lower visibilities envelop the area. Otherwise expect VFR conditions across the TAF sites today. Southerly winds will continue today as an area of low pressure strengthens across eastern Colorado. Windy conditions are expected this afternoon with sustained winds of 20 knots and gusts above 25 knots are expected. && .FIRE WEATHER... ISSUED AT 225 AM CDT WED OCT 3 2013 Near-critical to critical fire weather conditions are expected to develop as a very dry, downslope airmass moves east through the day across southwest Kansas. Temperatures will warm into the upper 80s to lower 90s as dewpoints fall into the upper 20s to lower 30s (degF). This will result in widespread 10 to 15 percent relative humidity from early afternoon to early evening west of the dryline. It looks like the strongest winds will be adjacent the Oklahoma border where frequent gusts to 25 mph are most likely. The current fire weather watch has been upgraded to a red flag warning. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 62 85 40 / 10 10 10 10 GCK 90 56 79 38 / 10 10 10 10 EHA 89 60 77 37 / 0 10 10 10 LBL 92 60 81 39 / 10 10 10 10 HYS 90 60 78 40 / 10 10 20 10 P28 89 68 87 44 / 10 10 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from 1 PM this afternoon to 7 PM CDT this evening FOR KSZ074>077-084>087. && SHORT TERM...Hovorka_42 LONG TERM...Finch AVIATION...Hovorka_42 FIRE WEATHER...Hovorka_42
Hazardous weather outlook, Oct 2, 11:51 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1151 AM CDT WED OCT 2 2013 KSZ030-031-043>046-061>066-074>081-084>090-031145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1151 AM CDT WED OCT 2 2013 /1051 AM MDT WED OCT 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM WAKEENEY TO PRATT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. BRIEF HEAVY RAIN, LIGHTNING AND STRONG WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM LARNED TO COLDWATER. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLF BALLS, WIND GUSTS AS HIGH AS 70 MPH AND ISOLATED TORNADOES. A COLD FRONT WILL PASS ACROSS SOUTHWESTERN KANSAS FRIDAY EVENING. BEHIND THE FRONT, STRONG WINDS AT 30 TO 40 MPH WITH GUSTS AS HIGH AS 55 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:38 PM CDT | Wind Advisory | DDC | Edwards, Ellis, Finney, Ford, Grant, Gray and 15 more | 24 hr |
Nearby
Red Flag Warnings in Kansas, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.